Oklahoma, 2006

Wildfire in Oklahoma, January 1, 2006

January 1, 2006 · NWS TSA · 1 event in 1 county or zone

Another fire occurred from near the old Shamrock Highway to the northeast near Joseph's Fine Foods and across Highway 16. The fire charred 10,000 acres but did not damage any homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Three fast moving wildfires broke out in the Bristow area burning thousands of acres and many structures including two mobile homes.Another fire occurred from near the old Shamrock Highway to the northeast near Joseph's Fine Foods and across Highway 16. The fire charred 10,000 acres but did not damage any homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 1, 9:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 1, 9:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
910 AM CST SUN JAN 1 2006

.UPDATE...
NEW YEAR STARTING OFF ABOUT AS EXPECTED WEATHERWISE...WITH SOUTH
WINDS PICKING UP ACROSS THE AREA AHEAD OF RAPIDLY DEEPENING SFC
LOW OVER SW KANSAS. VERY WELL DEFINED DRY SLOT NOTED ON WV LOOP
MOVING ACROSS TX/OK PANHANDLES AND AS THIS MOVES ACROSS THE
FORECAST AREA THIS AFTERNOON...MID AND HIGH CLOUDS WILL DECREASE
RAPIDLY. THIS WILL ALSO PUSH DRY LINE INTO MUCH OF EASTERN
OKLAHOMA BY AFTERNOON AS FORECAST. 500M PROFILER WINDS OF 45-
50KTS OVER MUCH OF THE AREA THIS MORNING AND SUSPECT A GOOD DE3AL
OF THIS FLOW WILL BE TRANSPORTED DOWN THIS AFTERNOON AS BL BECOMES
VERY WELL MIXED. THEREFORE HAVE HOISTED A WIND ADVISORY FOR THIS
AFTERNOON FOR ALL COUNTIES. WHILE BEST SHOT OF MAKING CRITERIA
WILL BE BEHIND DRY LINE THIS AFTERNOON...HAVE ALREADY SEE A COUPLE
OF GUSTS OVER 35 IN SE OK...WHICH MAKES ME SUSPECT RIDGETOP WINDS
ALREADY GUSTING OVER 40. FORECAST HIGHS LOOK OK FOR NOW...BUT MAY
GO EVEN WARMER IN SOME AREAS AND WILL MONITOR THROUGH THE DAY.
SET OF UPDATED PRODUCTS WILL BE ISSUED BY 10 AM.

&&

.FIRE WEATHER...
RED FLAG WARNING LEFT AS IS. HAVE MADE SOME CHANGES TO WIND AND RH
FIELDS THIS AFTERNOON AS 12Z RAOBS UPSTREAM SUGGEST DEW POINTS
COULD REACH AS LOW AS UPPER TEENS BEHIND DRY LINE. THIS IS ALSO
SUGGESTED BY 12Z RUC WHICH HAS HANDLED DEW POINTS WELL LATELY. RH
VALUES IN SINGLE DIGITS VERY POSSIBLE TO THE SOUTH AND WEST OF
TULSA. LOW LEVEL MOISTURE WILL KEEP FIRE THREAT AT BAY SOMEWHAT
ACROSS FAR EASTERN OK AND WESTERN ARK MUCH OF THE DAY...THOUGH
WINDS WILL BE A BIG PROBLEM AREAWIDE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR ARZ001-ARZ010-ARZ019-
     ARZ029.

     WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM FORECASTER ID= 14
LONG TERM FORECASTER ID= 4
Hazardous weather outlook, Jan 1, 9:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
954 AM CST SUN JAN 1 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
954 AM CST SUN JAN 1 2006

...RED FLAG WARNING FOR EASTERN OKLAHOMA AND EXTREME WESTERN
ARKANSAS THROUGH 10 PM THIS EVENING...
...WIND ADVISORY FOR ALL OF EASTERN OKLAHOMA AND NORTHWEST AND
WEST CENTRAL ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS (NON THUNDERSTORM).
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...WEST OF A TULSA TO HUGO LINE AFTER 2 PM.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT...SPREADINDEX=80.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA...ESPECIALLY WEST OF
                A TULSA TO HUGO LINE AFTER 2 PM.

DISCUSSION...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN KANSAS
TODAY PUSHING A DRY LINE ACROSS MUCH OF THE AREA THIS AFTERNOON.
STRONG SOUTH WINDS WILL CONTINUE TO INCREASE THROUGH THE MORNING
WITH SPEEDS OF 20 TO 30 MPH OVER MOIST OF THE AREA BY THIS
AFTERNOON. A FEW GUSTS TO 40 MPH ARE LIKELY OVER THE HIGHER
TERRAIN AREAS OF WESTERN ARKANSAS AND SOUTHEAST OKLAHOMA.

THE DRY LINE SHOULD REACH THE AREA NEAR HIGHWAY 75 BY MID
AFTERNOON...THEN NEAR THE OKLAHOMA ARKANSAS BORDER BY AROUND 5 PM.
WINDS WILL SHIFT TO SOUTHWEST BEHIND THE DRYLINE AND GUST OVER 40
MPH. WITH TEMPERATURES IN THE 70S AND DEWPOINTS FALLING INTO THE
TEENS AND LOWER 20S BEHIND THE DRYLINE...RELATIVE HUMIDITIES IN
THE TEENS WILL BE COMMON...AND MAY EVEN FALL INTO THE SINGLE
DIGITS IN A FEW SPOTS. EXTREME FIRE DANGER WILL EXIST AND ANY FIRE
THAT STARTS WILL SPREAD QUICKLY AND BE VERY DIFFICULT TO CONTROL.
WINDS WILL REMAIN STRONG THIS EVENING SO THE FIRE DANGER WILL
REMAIN HIGH DESPITE COOLING TEMPERATURES. PLEASE REFER TO THE RED
FLAG WARNING PRODUCT /OKCRFWTSA/ FOR ADDITIONAL INFORMATION...OR
GO TO THE DECISION SUPPORT PAGE AT THE NWS TULSA WEBSITE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS SHOULD BE PREPARED FOR AN EXTREMELY ACTIVE FIRE
WEATHER DAY TODAY AND TONIGHT. CONDITIONS TODAY ARE LIKELY TO BE AT
LEAST AS VOLATILE AS THOSE EXPERIENCED THIS PAST TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ALTHOUGH TEMPERATURES WILL BE COOLER MONDAY...NORTHWEST WINDS WILL
GUST TO AROUND 25 MILES AN HOUR SO THE FIRE DANGER WILL REMAIN
RATHER HIGH AND ONGOING FIRES FROM TODAY MAY STILL BE SOMEWHAT
DIFFICULT TO CONTAIN. THE GREATEST RISK FOR NEW FIRE GROWTH MONDAY
WILL BE IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS WHERE
AFTERNOON TEMPERATURES WILL WARM WELL INTO THE 60S.

FIRE DANGER WILL LESSEN IN THE TUESDAY THROUGH SATURDAY
TIMEFRAME. HOWEVER...UNTIL SIGNIFICANT RAIN FALLS THERE WILL BE
SOME FIRE WEATHER THREAT ON ANY DAYS WITH WARM TEMPERATURES AND
EVEN A MODERATE AMOUNT OF WIND. UNFORTUNATELY...NO PRECIPITATION
IS EXPECTED FOR THE NEXT SEVERAL DAYS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO PLAN THEIR RESOURCES IN
ANTICIPATION OF ANOTHER ACTIVE FIRE WEATHER DAY MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Creek

When
January 1, 12:00 PM CST to 8:00 PM CST
Where
Creek forecast zone
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491487.